Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 111, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 18, 2003, 1:37 PM CDT for Story County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2003, 1:37 PM CDT (18:37 UTC)
- Expired
- Jun 18, 2003, 2:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Story County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1955 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
989 WUUS53 KDMX 181837 SVRDMX IAC169-181930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 137 PM CDT WED JUN 18 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN STORY COUNTY IN CENTRAL IOWA * UNTIL 230 PM CDT * AT 134 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NEVADA...OR ABOUT 31 MILES NORTH OF DES MOINES...MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 7 MILES WEST OF COLLINS AROUND 150 PM AND NEAR MAXWELL AROUND 155 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. THE KCCI SCHOOLNET SITE IN NEVADA REPORTED 58 MPH WINDS AT 134 PM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4218 9328 4219 9357 4189 9357 4188 9327 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:00 AM CDT, 10 hours 37 minutes earlier.
Area forecast discussion, Jun 18, 3:00 AM CDT, 10 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 AM CDT WED JUN 18 2003 PROBLEMS RELEGATED PRIMARILY TO THE FIRST PERIOD AS BOUNDARY SLIPS THROUGH THE STATE...THEN AGAIN BY THE LATE WEEKEND INTO NEXT WEEK AS WESTERN TROF DEVELOPS. FRONT IS CURRENTLY MOVING INTO NORTHERN IA WITH MINIMAL FORCING AS MAIN SHORTWAVE ENERGY REMAINING WELL TO THE NORTH. THE WEAK INSTABILITY AND SHEAR HAS PRODUCED ONLY ISOLATED CONVECTION AND MOST OF THIS HAS REMAINED OUTSIDE OF THE CWA. THIS BOUNDARY WILL CONTINUE TO SLIDE ACRS THE STATE TODAY AS SFC RIDGE BUILDS INTO THE NORTHERN MIDWEST. INSTABILITY WILL INCREASE ALONG AND AHEAD OF THE BOUNDARY WITH CAPES OVER 1000J/KG BY MIDDAY. SHEAR WILL REMAIN MINIMAL SO ORGANIZED SEVERE CONVECTION IS NOT ANTICIPATED. SIMILAR SCENARIO TO YESTERDAY WITH MAIN THREAT FROM LOCALIZED HEAVY RAINFALL WITH SLOW MOVING STORMS. TEMPERATURES SHOULD RISE NICELY IN WARM SECTOR AHEAD OF THE FRONT AND HAVE GONE WITH HIGHER FWC/MET FOR MOST LOCATIONS. A RELATIVELY STRONG SFC RIDGE WILL SLIDE INTO THE MIDWEST TONIGHT AND LINGER THROUGH EARLY SATURDAY. MOST OF THE CWA WILL SEE A NORTHERLY FLOW TONIGHT BECOMING MORE EASTERLY BY LATE IN THE WORK WEEK. THIS WILL IMPART DRY CONDITIONS AND MODERATE TEMPERATURES ACRS THE STATE THROUGH THE END OF THE WEEK AS A LONG WAVE TROF GRADUALLY SETS UP ACRS THE WESTERN US. THE TROF WL EVENTUALLY DRAW MOISTURE BACK INTO THE STATE AND AVN DEVELOPS CONVECTION AS THE THETA-E ADVECTION INCREASES ON SATURDAY. OTHER MODELS NOT AS AGGRESSIVE WITH CONVECTION AND WL CONTINUE TO HOLD OFF ON PCPN FOR SATURDAY. THE REMAINDER OF THE EXTENDED APPEARS IN FAIRLY GOOD SHAPE AS SEVERAL SHORTWAVES EJECT OUT OF THE WESTERN TROF WITH TIMING BECOMING THE PRIMARY ISSUE. .DSM...NONE COGIL
Hazardous weather outlook, Jun 18, 5:45 AM CDT, 7 hours 52 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 545 AM CDT WED JUN 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL PUSH THROUGH CENTRAL IOWA TODAY PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. WEAK TO MODERATE INSTABILITY IS FORECAST BY MIDDAY WITH SHEAR REMAINING WEAK. THEREFORE...ANY SEVERE STORMS WILL REMAIN ISOLATED WITH THE MAIN THREAT FROM LARGE HAIL. HOWEVER...THE SLOW MOVEMENT OF THE STORMS WILL ALLOW MODERATE TO HEAVY RAINFALL TO OCCUR IN ISOLATED LOCATIONS...WHERE UP TO 2 INCHES OF RAIN MAY FALL IN A SHORT PERIOD OF TIME. THE FRONT WILL PUSH SOUTH OF THE STATE THIS EVENING WITH THE THREAT OF THUNDERSTORMS ENDING BY EARLY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL CHANCES FOR THUNDERSTORMS ARE EXPECTED FROM SUNDAY INTO TUESDAY OF NEXT WEEK. SOME SEVERE WEATHER MAY OCCUR WITH THESE STORMS...HOWEVER THE TIMING AND EXTENT IS NOT KNOWN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). COGIL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:14 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 46 min |
| Jun 18, 2:12 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.